Iowa, 2007

Lightning Strike in Iowa, July 16, 2007

July 16, 2007 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved across Davis County during the early morning hours of the 16th. As they moved across the Bloomfield area, lightning struck the chimney of an old school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across Davis County during the early morning hours of the 16th. As they moved across the Bloomfield area, lightning struck the chimney of an old school. It caused minor damage to the building as the chimney was blown apart and the bricks fell on the building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 16, 3:20 AM CST, 40 minutes earlier.

Area forecast discussion, Jul 16, 3:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
420 AM CDT MON JUL 16 2007

.DISCUSSION...
DECENT THERMAL AND MOISTURE ADVECTION PUSHING ACRS WESTERN IA WITH
STORMS FIRING ALONG INSTABILITY GRADIENT NEAR A SURFACE FRONT. HAVE
SEEN A FEW ISOLATED SEVERE STORMS...BUT PRIMARILY SCATTERED HEAVY
RAINERS WITH SOME GUSTY WIND.  MODELS CONTINUE TO PROPAGATE THIS
ACTIVITY EASTWARD ACRS CENTRAL IA TODAY AND HAVE INCREASED POPS TO
ACCOUNT FOR THE ACTIVITY. ANOTHER SHORTWAVE WL DROP THROUGH THE
UPPER MIDWEST TODAY AND BEGIN TO INTERACT WITH THE SURFACE FRONT.
MOISTURE AND INSTABILITY WL BE AMPLE BY THIS AFTERNOON AND EXPECT
THUNDERSTORMS TO DEVELOP NEAR THE BOUNDARY BY MID AFTERNOON NEAR THE
MINNESOTA BORDER. THESE STORMS WL MOVE SOUTHEAST THROUGH NORTHERN
AND EASTERN IA DURING THE EVENING AND OVERNIGHT.  INITIALLY...THE
INSTABILITY AND MARGINAL SHEAR MAY ALLOW FOR SOME ROTATING CELLS
WITH LARGE HAIL THE MAIN THREAT ALONG WITH STRONG WINDS.
HOWEVER...AS TIME PROGRESSES INTO THE EVENING..HEAVY RAIN WL BECOME
THE PRIMARY THREAT.  BEST LOCATIONS FOR HEAVY RAINS WILL BE IN OUR
FAR NORTH AND EAST TONIGHT AS PWATS INCREASE ABOVE ONE AND A HALF
INCHES WITH DECENT LOW LEVEL INFLOW.

THE REMAINDER OF THE FORECAST THROUGH THURSDAY NIGHT BECOMES RATHER
MUDDLED AS SFC BOUNDARY WAFTS AROUND THE REGION.  NAM IS MORE
EMPHATIC WITH A PLACEMENT ACRS IA WHILE GFS IS A BIT FARTHER NORTH.
HOWEVER...WL LIKELY CONTINUE TO SEE A LEAST A SMALL THREAT OF
THUNDER MOST AFTERNOON AND NIGHTTIME PERIODS. HAVE INCLUDED SMALL
POPS THROUGH LATE THURSDAY ACRS PORTIONS OF THE CWA.  THEREAFTER...A
BIGGER PUSH OF CANADIAN AIR APPEARS TO SHOVE THE FRONT SOUTH OF IA
WITH TRANQUIL WEATHER INTO THE END OF THE WEEK.

&&

.AVIATION...16/06Z
NOW A LOT OF CHNGS TO THINKING FOR THE LATER PDS.  CONVECTION
ADVANCING IN FROM THE W AND WILL AFFECT THE SOUTHWEST THIRD OF THE
STATE OVR NGT.  CONVECTION FM THE DKTS AND MN WL SPRD OVER THE N HLF
BY SNRS AND CONT BFR WEAKING IN THE AM.  FEEL FNTL BNDRY WL SINK
INTO THE STATE WITH A CHC OF ADNL TSRA DVLPMT WITH THAT IN THE FOD
MCW AND ALO AREAS LATE AFTN INTO ERY EVE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CC
Hazardous weather outlook, Jul 16, 1:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
201 AM CDT MON JUL 16 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
201 AM CDT MON JUL 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REMAINDER OF THE
OVERNIGHT. THE BEST THREAT WILL BE SOUTHWEST OF A LINE FROM
HUMBOLDT TO TAMA. A FEW OF THESE MAY BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EARLY
EVENING. A FEW COULD PRODUCE SEVERE WINDS AND LARGE HAIL.

THERE WILL BE CHANCES FOR THUNDERSTORMS TUESDAY THROUGH THURSDAY
NIGHT...MAINLY DURING THE NIGHTTIME HOURS. THERE IS A POSSIBILITY
OF SEVERE WEATHER WITH SOME OF THESE THESE...BUT IT IS TOO EARLY
TO ADDRESS THE SPECIFIC THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS MORNING THEN AGAIN ON
MONDAY AFTERNOON.

CC

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Davis

When
July 16, 4:00 AM CST
Where
Davis County, Bloomfield
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.750, -92.420

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37880.